Roaccutane in medicines safety update


The TGA has issued a reminder to health professionals about the potential risks of psychiatric adverse risks associated with isotretinoin (Roaccutane) and the need for careful psychological assessment before and during the treatment.

The warning is based on a TGA evaluation of the findings of a UK Medicines and Healthcare Products Regulatory Agency report about the medicine and psychiatric adverse reactions.

It encourages health professionals urge patients being treated with isotretinoin to read the CMI and take particular note of these potential adverse reactions, as well as the need to consult a doctor or pharmacist if they experience associated symptoms.

The Medicines and Healthcare Products Regulatory Agency (MHRA) public assessment report concluded that it is important to recognise that acne is associated with psychiatric disorders, regardless of whether or not isotretinoin is used.

Available data are insufficient to establish a causal association, the report says, but also could not rule out a link between this medicine and psychiatric disorders.

Former pharmacist of the year Karalyn Huxhagen told the AJP today that the kind of severe acne for which isotretinoin is prescribed is a risk factor on its own.

“The bigger picture is that a patient who has such a severe, advanced form of acne that warrants treatment with Roaccutane may have body images already and feel isolated within their groups due to their acne,” says Huxhagen.

“So it’s warranted to monitor patients who are on therapy anyway, as there’s so much to do with self-image.

“Patients who get put on it are those who are trying to control their acne to enable tom to enter the workforce and have relationships and the like, and so if their acne doesn’t respond, or doesn’t respond in the time frame they expect, they are in danger of their depression worsening.

“Really severe acne is extremely isolating in a young adult or teenager’s interactions with their peers, at a time when hormones are raging and they’re trying to work out what they want to do in life.

“We see kids who are trying to get into the ADF and are put on Roaccutane because acne is one of the exclusions; we see kids going to job interviews who may be the best person for the job, but what they look like causes employers to think twice.”

She encourages pharmacists to keep an eye out for symptoms such as signs of isolation, not wanting to participate in previously enjoyed activities and very low mood.

“And from a pharmacists’ perspective it may be that sometimes it’s the parent who presents more than the person themselves with these questions.”

She adds that pharmacists should also discuss the photosensitivity issues raised by treatment with isotretinoin.

Other medicines safety updates were also issued. Product Information documents for denosumab products were updated regarding the potential risk of QT interval prolongation associated with hypocalcaemia.

And health professionals were also advised that cases of hepatitis B virus reactivation have occurred in patients who are chronic carriers of the virus after they received Bcr-Abl tyrosine kinase inhibitors.

Some cases resulted in acute hepatic failure or fulminant hepatitis leading to liver transplantation or a fatal outcome.

Previous St Vincent's report highlights hospital pharmacist role
Next Go rural, urges Ekka's Miss Popular

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.